Whitewater River Rafting Trips

American River

American River North Fork Generation and Giant Gap Class IV-V run

This trip is a class IV-V run on the American River North Fork from Tadpole Creek (2,820 ft.) Beacroft Trail 12.3 miles to Euchre Bar and 14.5 miles to Iowa Hill Bridge.   This trip is a three day trip Friday, Saturday and Sunday.

  1. Friday positioning of the equipment at Tadpole Creek (2,820 ft.) Beacroft Trail and positioning vehicles at Euchre Bar trial in Alta and Iowa Hill Bridge in Colfax. 
  2. Saturday meet in Foresthill and proceed Tadpole Creek (2,820 ft.) Beacroft Trail, hike to the put in and make the Generation Gap run 12.5 miles to Euchre Bar, hike to Alta and stay overnight in Colfax. 
  3. Sunday hike back to Euchre Bar from Alta, and make the Giant Gap run 14.5 miles to Iowa Hill Bridge. 

Generation Gap

Difficulty: IV-V

Flow: 600 – 2,000

Optimum: 1,200

Miles: 12.3

Average Gradient: 75 feet per mile

Put in: Tadpole Creek (2,820 ft.) Beacroft Trail

TOPO Maps: Duncan Peak, Westville, Dutch Flat (7.5 series)

 

The put-in for this excellent run is an arduous 3-mile downhill hike. Most of the run consists of exciting rapids, and the entire stretch maintains a fairly even gradient. Somewhere past the midpoint, the river starts to gorge up and a difficult section called the "Dream Gap" follows. The top rapid is runnable. The second drop has been run cleanly on the right, as well as carried high on the left. About one-half mile above Euchre Bar is a steep, right-turning rapid that was dubbed "F-14", when a pair of USAF jets roared by while it was scouted.

Giant Gap

Difficulty: IV-V

Flow: 600 – 2,500

Optimum: 1,000

Miles: 14.5

Average Gradient: 54 feet per mile

Put in: Euchre Bar (1,900 ft.) Euchre Bar Trail

TOPO Maps: Dutch Flat, Forest Hill, Colfax (7.5 series)

 

The 3-mile Giant Gap is a fantastic journey in a deep, vertical-walled gorge with class IV-V rapids.  Below the Gap, hard rapids continue for some time.  Eventually the difficulties ease, and this lower section contains some great playing holes.  Narrow rock walls tower more than 2000 feet above the clear, green stream as it splashes down steep rapids choked by huge boulders.

 

Mile by Mile Guide of Gaint Gap

 

Mile 0 Euchre Bar bridge Put in
Mile 0-1 Class IV rapids in a scenic gorge
Mile 1-2.5 Green Valley.  The canyon opens up, and the rapids ease.  Several trails lead out of the canyon from the right bank.
Mile 2.5-5.5 Gaint Gap.  Here the river has cut a narrow chasm between spectacular 2000 foot walls.  There are several class V rapids in this stretch.  Even experts should make their first trips at flows below 1,000 cfs; above that level, the pools between drops are so swift that rescue is very difficult.  Scott at every opprotunity.
Mile 3.2 Nutcracker class V, possible portage.  The river narrows into a violent, rocky, chute.  Scout, and portage if necessary, on the left.
Mile 3.5 Locomotive Falls class V-V+, possible portage.  A sharp six-foot vertical drop into a big reversal.  Scout and portage, if necessary, on the right.  Difficult both to scout and run above 2,000 cfs.
Mile 5 Dominator class V, possible portage.  A complex entry leads to a difficult final drop.  Several possible routes.  Scout, and portage if necessary, on the right
Mile 5.5 Canyon Creek enters on the right.   There are several waterfalls a short hike up the creek.  Excellent lunch spot.
Mile 5.5-5.7 Class IV and V rapids continue to Tommy Cain Ravine.
Mile 6 Pickering Bar (left bank).   A trail leads out from the right bank.
Mile 6.6-13.9 Fine scenery and class III and V rapids.
Mile 7 Tommy Cain Ravine.  A trail leads out from the right.
Mile 13.9 Pin Ball class IV+.  A tough technical test at a left-hand bend.  Around the corner the bridge comes into view.
Mile 14.2 Take out, Colfax Iowa Hill bridge.

General Information

Flows on this river vary greatly from 200 CFS in the summer to over 10,000 CFS in the winter and spring months. The river is runnable for a raft at flows over 1,000 CFS. At flows of 1,000 to 4,000 CFS the river is a class IV run, at flows over 4,000 CFS the river turns into a class V run. This river is only run in the winter and spring months during the snow runoff.

This trip is a "helmet" (class IV) run. When you are told to put on your helmets and life vests the helmets and life vests are to stay on and buckled up until you are told it is all right to take them off.

Water temperatures during the fall, winter and spring months fall below 50 degrees F and a wetsuit or dry suit are required. This trip will almost always require a full-length wet suit or dry suit, booties and full-length gloves. There is a combination of public and private lands (mining claims on BLM land). We have to be especially careful of the mining claims. The laws regarding the mining claims on public lands are "fuzzy" and open to interpretation. We must show respect for any private property along the river. We have the right to access the banks of the river up to the high water mark, whether it is public or private property, to portage the rafts and scout the river.

This trip is a class IV run and unlike the class III runs helmets are required. This trip is far more strenuous and longer then the trips on the south fork. This trip is not for the first time rafter. For this trip it is required that you have made at least one class III run before. This trip requires a greater level of teamwork, discipline and cooperation. For this trip it is required that you be in above average health and general physical condition.

Notes / Agenda:

Iowa Hill road is off Canyon Way at the Colfax exit on highway 80. We leave the trucks at Iowa Hill Bridge and take off on the river for Ponderosa Bridge. The trip is 9 miles of river on the North Fork of the American River.

Friday

What goes in with the pack mules/horses:

Gear for the pack trip:

Horses and Mules supply:

People supply:

U.S. Forest Service:

Foresthill Ranger Station 530-376-2224

Ed Moore

Sharon Hernandez

Harlan Hamburger

Chain Saws

Gas & Oil: 1 gallon gas, per mixed, plastic can, 3 quarts oil

Chains (3)

Tools: spark plug stop, clutch tool, bar tool, extra screws, wrenchs, allen heads, extra spark plug

Gloves and protective gear: gloves, chaps, eye protection

Tarps (2)

Burlap Sacks (20)

What goes in Saturday with the crew: food, batteries, cameras, extra clothing

 

Time

Duration

Event

5:00 a.m. Meet at my house
5:30 a.m. 60 minutes Drive to Alta
6:30 a.m. 45 minutes Top of trail
7:15 a.m. 45 minutes Hike down trail
8:00 a.m. 90 minutes Bottom of trail
9:30 a.m. 600 minutes Float the boat
7:30 p.m. 60 minutes Arrive at Iowa Hill bridge and pack the gear
8:30 p.m. 30 minutes Drive to Alta
9:00 p.m. 60 minutes Drive to Sacramento
10:00 p.m. Arrive in Sacramento